Hail, Taney
- When
- February 21, 1:05 AM CST
- Where
- Taney County, Forsyth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.680, -93.120
Penny to nickel size hail was reported in Forsyth via social media. Time was estimated by radar.
An isolated strong thunderstorm produced sub severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated strong thunderstorm produced sub severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 20, 11:40 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service SPRINGFIELD MO 1140 PM CST SAT FEB 20 2016 .MESOSCALE DISCUSSION... Issued at 0904 PM CST SAT FEB 20 2016 An increasing low level jet has been the focus for scattered to numerous showers and thunderstorms this evening across central and eastern Missouri. We have seen some cooling cloud tops back to the west with occasional echoes on radar, but nothing has been able to get going. It is still possible that we see a cell or two develop closer to U.S. 65 over the next few hours as a weak short wave trough approaches. The better chance at convection farther to the west will be when a stronger wave crossing the Corn Belt pushes a cold front south across the Ozarks. As the top of this frontal wedge reaches the level of free convection (LFC), we may see additional scattered showers and a few storms fire in the 7-12 UTC time frame. Even with this potential, we will be trending downward with PoPs. With instability slowly continuing to decrease, the threat for severe hail looks pretty low for the remainder of this evening. We will therefore be toning down the hail threat to sub-severe. && .SHORT TERM...(Late This Afternoon through Tonight) Issued at 247 PM CST SAT FEB 20 2016 A front lifted north through the area last night and this morning and a very warm and more moist air mass has overspread the area. Temperatures are currently in the middle to even upper 70s. As of 2 PM Springfield broke the daily high record for the today, Vichy/Rolla had tied their record high, and Joplin and West Plains were within a few degrees of their record highs. This very warm and moist air mass has also brought an increase instability. Visible satellite shows a CU field developing across much of the area in this increased instability. There is a cap in place across much of the area, but the cap is weakening across central Missouri where instability will be the greatest. Lift is still limited but as upper level energy tracks east across the area the front will shift south and lift will increase. Scattered storms are expected to develop late this afternoon into early this evening across central Missouri and move to the northeast. As the front sags south this evening into tonight isolated scattered storms will continue to develop along the front. There will be enough instability and lift in place across central Missouri late this afternoon into this evening to create the potential for a few strong to severe storms with penny to quarter size hail the main risk as temperatures aloft are still on the cool side. Given the cooler temperatures aloft small hail will be possible with a few of the storms across the rest of the area this evening into tonight, but instability will be more limited and not expecting severe storms. .LONG TERM...(Sunday through Saturday) Issued at 247 PM CST SAT FEB 20 2016 The front will exit to the south Sunday morning, with rain and isolated storm chances lingering into the mid morning hours across far southern Missouri. Clearing skies and drier air will move in behind the front. Temperatures will be cooler than the past several days, but still mild with readings in the 60s. Even cooler temperatures will move into the region Monday, persisting much of the week. While this cool down will be large, temperatures are still expected to be at or just below average for late February. By no means nothing extreme. The 12z suite of model output continues to agree with producing a much more amplified upper level pattern across the CONUS. The devil, as usual, is in the details and medium range guidance continues to have trouble honing in on agreement for individual waves within this pattern. In particular, there is a range of solutions for Tuesday night into Wednesday. Challenges with phasing of energy produce solutions that are dry and some that produce rain (and potentially some snow). Confidence is high that a storm system will pass through the middle of the nation during the middle of the upcoming week. However, confidence in exact who gets wet (or white) is low. The GFS has trended drier while the Canadian and ECMWF are on the wetter side. Overall, model thermal profiles suggest mainly rain, but there are indications for some snow potential on the back side of low pressure toward daybreak Wednesday. Bottom line right now, keep an eye on the forecast for Tuesday night into Wednesday as further refinements are a guarantee. Aside from the midweek system, the rest of the extended forecast is dry with at or below average temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1132 PM CST SAT FEB 20 2016 Scattered showers and thunderstorms will continue overnight as a cold front moves south through southern Missouri. MVFR and the potential for brief IFR conditions can be expected with any thunderstorms. Models then continue to indicate a strong signal for MVFR ceilings behind the passing cold front from late tonight into early Sunday morning. The signal for IFR has decreased slightly...especially around Joplin. We have therefore gone with TEMPO groups for IFR at Springfield and Branson versus the prevailing IFR that was in early TAF issuances. Ceilings are still expected to decrease later Sunday morning with VFR expected by midday. Surface winds will shift to the north behind that passing front overnight and will generally remain below 12 knots. && .CLIMATE... Issued at 1150 AM CST SAT FEB 20 2016 Record highs are at risk again today. Here are the current record highs for today. Today... SGF...76/1996 JLN...78/1981 VIH...74/1996 UNO...75/2014 && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SHORT TERM...Wise LONG TERM...Gagan AVIATION...Schaumann CLIMATE...Gagan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 945 PM CST SAT FEB 20 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220345- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 945 PM CST SAT FEB 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA OVERNIGHT AS A COLD FRONT MOVES SOUTH THROUGH THE REGION. THE MAIN POTENTIAL HAZARD WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES. A FEW STORMS MAY ALSO BECOME STRONG ENOUGH TO PRODUCE HAIL TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW RESIDUAL STORMS ARE POSSIBLE ACROSS FAR SOUTH CENTRAL MISSOURI EARLY SUNDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY AIR AND NORTHWEST WINDS BETWEEN 10 AND 20 MPH WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS MUCH OF SOUTHERN MISSOURI ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) SCHAUMANN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST SAT FEB 20 2016
MOZ058-071-210215-
PHELPS MO-MARIES MO-
724 PM CST SAT FEB 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS AND SOUTHEASTERN
MARIES COUNTIES UNTIL 815 PM CST...
AT 723 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF VIENNA...OR 12 MILES NORTHWEST OF ROLLA...MOVING EAST
AT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA... ST. JAMES...
VICHY... ROSATI...
NORTHWYE...
THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 186 AND 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
&&
LAT...LON 3796 9153 3796 9202 3811 9206 3820 9164
3815 9164 3815 9155 3814 9153
TIME...MOT...LOC 0123Z 259DEG 14KT 3807 9194
HATCHThe Springfield radar (KSGF), 67 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
1 hail. Local standard time, as filed.
Penny to nickel size hail was reported in Forsyth via social media. Time was estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612241.